MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH - MR MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH - MR MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Pain (1994)
Date of Event 04/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to siemens healthineers that on (b)(6) 2023, a rather tall patient (approx.6 feet) was lying in a prone position for an elbow examination.It was stated that his feet were apparently at the very end of the tabletop, which moves the patient in and out of the bore.His ankles rested on a cushion for comfort and support.On completion of the exam the patient was removed from the scanner.The patient claims that they hit their feet into the handle at the end of the patient table when they were moved out of the bore.The patient further claims that his back was jolted and causing him significant pain and issues since.At the time of this incident the patient did not say anything to the hospital staff.The staff also did not witness that the patient's feet allegedly hit the handle of the patient table.Only some time afterwards the patient raised a complaint.As per the additional information received on may 4, 2023, it was clarified that no medical invention was needed at the time, although the patient claimed that he had to seek medical attention for their back.Siemens is not aware of the severity of the injury and the possible health consequences (back pain) for the patient.Additional information has been requested.
 
Additional Manufacturer Narrative
H10 manufacturers narrative: h3, h6: siemens has initiated a detailed technical investigation of the reported event.When moving back the tabletop slows to its home position, it slows down significantly before reaching the home position.This decreasing of speed guarantees a smooth transition from movement to a standstill.The investigation is ongoing.Siemens will submit a supplemental report if additional reportable information is obtained upon completion of the investigation.
 
Additional Manufacturer Narrative
H3, h6: the investigation of the complaint issue was completed.Per the complaint report it was stated that a patient safety incident occurred on 2023-04-25.Two days after, on 2023-04-27, the hospital informed siemens that a patient raised a complaint stating that he was injured during an mri scan.It was detailed that the patient was lying in a prone position on the patient table for an elbow examination, headfirst in the scanner with arm outstretched.The patient is approximately six feet tall.It was stated that the patient's feet were at the very end of the patient tabletop and that the patient had a cushion under his ankles for comfort and support.On completion of the exam the patient was moved out of the bore.The patient then claimed that he hit his feet on the fixed handle at the very end of the patient table when the tabletop was moved out of the bore to its home position.The patient further claims that when his feet hit the fixed patient table handlebar his back was jolted and that this is causing him significant pain and issues since.At the time of this alleged incident the patient did not say anything to the hospital staff present and walked away from the appointment.Furthermore, the staff also did not witness the patient's feet touching the handle of the patient table.In addition, the patient did not seek medical attention at the time of the alleged incident.The patient claims that he had to seek medical attention for his back.Siemens has requested additional details from the hospital regarding the current health status of the patient, a possible diagnosis, and the medical treatment of the patient.Unfortunately, the hospital did not provide any additional information.The tabletop of the patient table is moveable while the handle of the patient table is fixed at the end of the patient table.When the tabletop moves into the bore, the tabletop moves away from the fixed handle of the patient table.When the tabletop is moved out of the bore the tabletop is moving towards the handle.The tabletop is in home position when the tabletop is completely driven out of the bore, coming to a stop next to the fixed handle, fully covering the patient table.When the tabletop is moved out of the bore to its home position, the speed of the tabletop slows down significantly before reaching its home position.This decrease in speed guarantees a smooth transition from movement to a standstill of the tabletop and the patient on the tabletop.This feature ensures that there is no forceful inertia of mass movement when the tabletop reaches its home position and comes to a full stop.Hence, any serious injury due to contact of patient and handle is extremely unlikely.The customer did not report any errors with the patient table.The operator manuals comprehensively describe the procedures and considerations when performing examinations with the mri system.It emphasizes the necessity of adjusting to individual patient needs, which can vary based on numerous factors like e.G., restrictions, pre-conditions, medication, implants, etc.Some patients may require modifications to the standard examination routine or enhanced monitoring during the procedure.It remains the responsibility of the user to evaluate the overall situation and choose the most suitable option tailored to the patient's unique circumstances.The magnetom family, operator manual - mr system, syngo mr e11 warns the user of the potential risk for injury due to the vertical and horizontal movement of the patient table and provides measures to prevent patients and other persons from injury.The magnetom family, operator manual -coils, addresses this case for patients being positioning in prone position.The manual instructs the user to ensure that the patient's feet do not hit the handle at the foot end of the table or get caught in the gap between handle and table, especially if the patient is very tall.Further it is stated for the user to use positioning aids to position the patient's feet a bit higher.When positioning the patient in the prone position the foot roll is always to be used and special care is to be take when the table moves out of the magnet.The use of a positioning aid was confirmed by the customer in this case.It is unclear if the patient had medical preconditions which may have caused or contributed to the alleged injury.No information regarding a diagnosis or a possible treatment was made available to siemens.It is also unknown if the positioning of the patient would have required special attention during the movement of the tabletop and whether the medical staff has taken this into account accordingly.Siemens did not receive any detailed information on the type of injury.Therefore, siemens cannot see a potential contribution of the system to the reported injury and is not able to determine a root cause for the complained issue.Siemens is not aware of any cases where the patient handle caused an injury.Siemens recommended that the user complies with the instructions of the operator manual.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH
henkestrasse 127
erlangen, 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd.
65-1a
malvern, PA 19355
4843234198
MDR Report Key16931796
Report Number3002808157-2023-72238
Device Sequence Number6756304
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public04056869006697
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K202014
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2023
Supplement Date Received by Manufacturer08/28/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown